Pennsylvania, 2011

Flash Flood in Pennsylvania, May 19, 2011

May 19, 2011 · NWS BGM · 1 event in 1 county or zone

A slow moving upper level low pressure system brought scattered showers and thunderstorms to northeast Pennsylvania. Some of the storms brought heavy rainfall, and isolated storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving upper level low pressure system brought scattered showers and thunderstorms to northeast Pennsylvania. Some of the storms brought heavy rainfall, and isolated storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 19, 2:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU MAY 19 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY OFF THE MID ATLANTIC COAST THROUGH
FRIDAY. SHOWERS WITH LOCALIZED AREAS OF HEAVY RAIN WILL CONTINUE
INTO THIS EVENING... BECOMING MORE SCATTERED OVERNIGHT. A FEW MORE
SHOWERS WILL LINGER ON FRIDAY... THEN IMPROVING CONDITIONS ARE
EXPECTED ON SATURDAY WITH SUNSHINE AND JUST A SMALL CHANCE OF A
SHOWER EACH DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR LOOP SHOWS UPPER LEVEL LOW PRESSURE SPINNING SLOWLY
EAST ACROSS SOUTHWEST PA. A PLUME OF MOISTURE AND HEAVIER RAIN
SHOWERS EXTENDS NORTH AROUND THE EAST SIDE OF THE UPPER LOW ACROSS
CENTRAL PA INTO CENTRAL NY. AN UPPER LEVEL WIND SPEED MAXIMA WILL
ROTATE NORTH ALONG THE MID ATLANTIC COAST THIS AFTERNOON PUTTING
CENTRAL PA AND CENTRAL NY IN THE LEFT EXIT REGION OF THE JET FOR
SEVERAL HOURS THROUGH EARLY THIS EVENING. SOME HEATING EARLIER
TODAY HAS RESULTED IN CAPES RANGING FROM 500-1000 J/KG. LOW LEVEL
SHEAR IS NOT IMPRESSIVE... BUT DEEP LAYER SHEAR UP TO 30 KTS WILL
BE ENOUGH FOR PULSE STORMS WITHIN THE BAND OF RAIN TO ORGANIZE INTO
SOME PERSISTENT CLUSTERS. STORMS SO FAR THIS AFTERNOON HAVE BEEN
SLOW MOVING WITH AN OCCASIONAL TENDENCY TO BACK BUILD. THE RESULT
OF ALL OF THIS WILL BE A FLASH FLOOD THREAT FOR NORTHERN PA
THROUGH CENTRAL NY THROUGH THIS EVENING. AN ISOLATED LARGE HAIL
THREAT FOR NORTHERN PA AND CENTRAL NY WILL END BY 6 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...UPPER LEVEL LOW WILL CONTINUE MOVING EAST TOWARD NEW
JERSEY. EXPECT A TRAIN OF HEAVIER RAIN WITH EMBEDDED CONVECTION TO
PERSIST FOR AWHILE THIS EVENING AROUND THE EAST-NORTHEAST SIDE OF
THE UPPER LOW... BUT SHOULD DIMINISH LATER TONIGHT. MODELS...
INCLUDING THE LATEST ECMWF... INDICATES THAT THERE WILL STILL BE
THE THREAT FOR A SMALL AREA OF HEAVY RAIN PERSISTING IN A
DEFORMATION BAND AROUND THE NORTH- NORTHWEST SIDE OF THE UPPER LOW
TONIGHT BUT COVERAGE WILL BE SMALL AND PLACEMENT OF ANY BAND HARD
TO NAIL DOWN WITH CONFIDENCE AT THIS TIME. LOW PROBABILITIES FOR
GREATER THAN 0.25 INCHES LATER TONIGHT INTO FRIDAY MORNING FROM
THE 09Z SREF CONFIRM THE DIFFICULTY IN PLACING THE BAND THAT IS
BEING FORECAST BY SOME OF THE OPERATIONAL MODELS.  IN GENERAL
COVERAGE OF RAINFALL SHOULD DECREASE AFTER 9 OR 10 PM.

.FRIDAY...SLOW MOVING UPPER LEVEL SYSTEM WILL FINALLY MOVE
OFF THE NEW JERSEY COAST BY LATE FRIDAY. SHOWERS WILL PERSIST... WITH
SOME BANDING POSSIBLE IN A DEFORMATION ZONE AROUND THE NORTH-
NORTHWEST SIDE OF THE UPPER LOW DURING THE MORNING... AND MORE
WIDESPREAD CONVECTION DURING THE AFTERNOON WITH DIURNAL HEATING.
FORECAST CAPES ARE SOMEWHAT LOWER ON FRIDAY THAN TODAY... BUT
STILL ENOUGH TO JUSTIFY SLIGHT CHANCES OF THUNDER MAINLY DURING
THE AFTERNOON.

FRIDAY NIGHT...VERTICALLY STACKED SYSTEM WILL CONTINUE MOVING OFF
THE NEW JERSEY/LONG ISLAND COAST GRADUALLY LOSING ITS GRIP ON THE
AREA. WITH LOSS OF HEATING SCATTERED SHOWERS SHOULD DIMINISH TO A
MAINLY DRY FORECAST OVERNIGHT.

SATURDAY/SATURDAY NIGHT...UPPER LEVEL RIDGING BUILDS ACROSS THE
AREA SATURDAY INTO SUNDAY. THE RESULT WILL BE MAINLY DRY WEATHER
SATURDAY AND SATURDAY NIGHT WITH JUST A SLIGHT CHANCE FOR AN
AFTERNOON SHOWER. SOUTHWEST FLOW DEVELOPS SUNDAY AHEAD OF THE NEXT
COLD FRONT. INCREASING MOISTURE WILL BRING AN INCREASE IN CLOUDS
AND AGAIN JUST A SMALL CHANCE FOR A SHOWER SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM EDT...
VRY FEW CHGS TO ONGOING LONG TERM FCST. UL RIDGING VRY EARLY ON IN
THE PD WL FLATTEN AS A STRONG TROF ROTATES THRU THE NRN PLAINS AND
CANADIAN PRAIRIE PROVINCES. FAIRLY FLAT RIDGING WL BE MAINTAINED
ACRS THE REGION THRU TUESDAY WITH SW FLOW AHD OF SYSTEM APPCHG FM
CANADA ALLOWING SOME RISING HEIGHTS. THIS WL SERVE TO KEEP TEMPS
NR TO ABV NORMAL THRU EARLY IN THE WEEK. HWVR THIS WL ALSO KEEP
CHC FOR SHOWERS AND TSTMS IN THRU THE PD. CONVECTION WL GRNLY BE
DIURNALLY DRIVEN THRU THE LONG TERM WITH WX GRIDS INDICATING
THUNDER FM 16Z-03Z EACH PD.

HPC SIDING WITH BLEND OF EC/GFS AS THEY ARE BOTH SIMILAR IN SOLNS.
CDFNT PROGGED TO CROSS THE CWA TUE/TUE NGT TIMEFRAME AND THEN
STALL OUT ALONG ERN SEABOARD DUE TO STRENGTHENING HIGH OFF THE
SOUTHEAST COAST. THIS FRONT WL LKLY COME NORTH AGAIN AS A WMFNT
LATE IN THE PD AS STRONG STORM SYSTEM WINDS UP TO OUR SOUTHWEST.
THUS CONTD CHCS FOR PCPN THRU THE END OF THE LONG TERM. MAX TEMPS
EXPECTED TO GNRLY RANGE IN THE MID-UPR 70S WITH LOWS IN THE 50S.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
UPDATED AS OF 130 PM... SHRA/TSRA DEVELOPING AREA-WIDE THIS AFTN.
CB GROUPS WILL BE CARRIED ALL SITES...WITH TSRA USED INDIVIDUALLY
AS NEEDED.

CONVECTION SHOULD DIMINISH FROM 00-03Z...WITH LOWER CIGS/BR
FOLLOWING OVERNIGHT (MAINLY MVFR/IFR RESTRICTIONS).

VFR SHOULD RETURN BY 14-16Z FRI. SHRA/TSRA AGAIN POSSIBLE FRI
AFTN...BUT LONGER TIME RANGE/UNCERTAIN COVERAGE PRECLUDE THEIR
MENTION AT THIS TIME.

S TO SE WINDS 5-10 KT THIS AFTN...WILL BECOME LIGHT AND VRBL
OVERNIGHT...THEN TURN N TO NW ARND 5 KT FRI.

OUTLOOK...

SATURDAY...MVFR STILL POSSIBLE EARLY...IN LINGERING SHWRS.

SAT NGT TO SUN MORNING...MAINLY VFR.

SUN AFTN TO TUE...MVFR...IN SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ038-039-
     043-044-047.
NY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NYZ024-055-
     056.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...PVN
AVIATION...MLJ
Hazardous weather outlook, May 19, 2:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT THU MAY 19 2011

NYZ024-055-056-PAZ038-039-043-044-047-202000-
CHEMUNG-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
347 PM EDT THU MAY 19 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

OCCASIONAL SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS COULD CONTAIN
HEAVY DOWNPOURS... LARGE HAIL AND STRONG GUSTY WINDS.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ009-015>018-036-037-202000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
347 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OCCASIONAL SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS COULD CONTAIN
HEAVY DOWNPOURS... HAIL AND GUSTY WINDS.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ022-023-025-044>046-057-062-PAZ040-048-072-202000-
STEUBEN-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-DELAWARE-SULLIVAN-
NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
347 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

OCCASIONAL SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS COULD CONTAIN
HEAVY DOWNPOURS... LARGE HAIL AND STRONG GUSTY WINDS.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MSE

In the hours before

Local storm report, May 19, 3:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      GRIFFISS AFB            43.23N  75.42W
05/19/2011                   ONEIDA             NY   PUBLIC

            NUMEROUS ROADWAYS FLOODED AT GRIFFISS AFB. WATER DEPTHS
            OF UP TO 1 FOOT DEEP. VEHICLES UNABLE TO NAVIGATE
            FLOODED ROADWAYS.

&&

GITRO
Local storm report, May 19, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      ORISKANY                43.16N  75.33W
05/19/2011                   ONEIDA             NY   LAW ENFORCEMENT

            POSSIBLE MUDSLIDE ACROSS VALLEY RD

&&

GITRO
Local storm report, May 19, 3:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      ORISKANY                43.16N  75.33W
05/19/2011                   ONEIDA             NY   LAW ENFORCEMENT

            NUMEROUS ROADWAYS FLOODED ACROSS THE ORISKANY AREA

&&

GITRO
Local storm report, May 19, 3:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      ORISKANY                43.16N  75.33W
05/19/2011                   ONEIDA             NY   FIRE DEPT/RESCUE

            WATER AND DEBRIS FLOWING OVER AIRPORT RD

&&

GITRO
Local storm report, May 19, 3:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLOOD            SOUTHPORT               42.06N  76.81W
05/19/2011                   CHEMUNG            NY   LAW ENFORCEMENT

            WATER ON BIRD CREEK RD...STATE DOT CHECKING

&&

GITRO
Local storm report, May 19, 3:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
456 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      ORISKANY                43.16N  75.33W
05/19/2011                   ONEIDA             NY   LAW ENFORCEMENT

            ROUTE 69 CLOSED DUE TO WATER OVER THE ROADWAY

&&

GITRO

The radar

The Binghamton radar (KBGM), 75 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
May 19, 4:00 PM EST to 7:00 PM EST
Where
Bradford County, 2.05 mi E of Mosherville to 1.68 mi E of Mosherville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.980, -76.840

Bird Creek Road was partially washed away in Wells Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308943.